Wisconsin, 2019

Winter Weather in Wisconsin, February 5, 2019

February 5, 2019 · NWS MKX · 20 events in 20 counties and zones

A weak low pressure area brought a period of sleet and freezing rain to southern WI. Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A weak low pressure area brought a period of sleet and freezing rain to southern WI. Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred. Some vehicle slide-offs and accidents occurred. There were a small number of power outages mostly in far southeast WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 5, 11:34 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 5, 11:34 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1134 AM CST Tue Feb 5 2019

.UPDATE...

The overall concern for late this afternoon and tonight remains
unchanged. Some guidance has come in with higher qpf, so may be
making adjustments that way later this afternoon. It's looking
potentially more convective in nature with about 150-250j/kg of
elevated CAPE available. Not sure it's enough for a rumble of
thunder, but it will cause precip rate variability.  This CAPE is
just above the inversion and deeper in the southeast. Meanwhile,
it's more elevated, shallower and weaker out to the west. The
warm nose on the NAM is impressive, less impressive on the GFS.
Still need to take all this in over the next few hours, but again,
don't really see any major changes to what we have. If we do go
more convective, it's likely we'd see more sleet vs freezing rain,
so that's a plus.

&&

.AVIATION(18Z TAFS)...

MVFR CIGS have pushed in off Lake Michigan and there's quite a bit
of it upstream. CIGS should stay MVFR across the southeast TAF
sites until IFR CIGS roll in by early to mid evening with the
complex weather moving in. KMSN should see MVFR CIGS push in by
19z this afternoon. A very complex wintry mix of precipitation
will push into KMSN toward 23z today and the southeast TAF sites
between 00-01z Wed. The initial hour or so could be snow, but a
rapid transition to sleet and then freezing rain will occur this
evening. There will be a convective nature to the precipitation,
so precip rates will be highly variable. The heaviest precipitation
will occur this evening, tapering off after midnight. Again, this
is a complex scenario given the unusual temperature profile above
the ground, so remain flexible with respect to precipitation types
this evening.

&&

.PREV DISCUSSION... (Issued 849 AM CST Tue Feb 5 2019)

UPDATE...

The latest NAM isn't showing any significant deviations from the
current forecast. QPF amounts may have gone up a bit from the
previous runs. As always, will wait to take in more of the
guidance before making any meaningful changes. Most of today will
be quiet across southern Wisconsin. The precip begins to spread
into area west of Madison late this afternoon.

MARINE...

Strong high pressure will continue to ridge in from Canada. The
high will slide to the east while low pressure slowly organizes to
the south of Lake Michigan. This will put the western Great Lakes
under a rather persistent northeast to east flow today through
Wednesday night.

Eventually, a deepening low pressure system will track from
Illinois into Lower Michigan on Thursday causing winds to back to
the north then northwest as it passes by. Strong and gusty west to
northwest winds will return for Thursday night into Friday night
with gale potential increasing this period for the open waters and
small craft conditions for the nearshore waters.

PREV DISCUSSION... (Issued 518 AM CST Tue Feb 5 2019)

UPDATE...No change to forecast at this time.

PC

AVIATION(12Z TAFS)...MVFR cigs associated with low level thermal
trough axis are expected to scatter out this morning. But this
trend has been quite slow with some of these trends now being
obscured by mid/high clouds streaming in ahead of the next precip
maker.

Expecting a variety of precipitation types later this afternoon
in the western forecast area and then overspreading the rest of
the area this evening. Initially snow and sleet will likely be the
more prevalent precip type early on then freezing rain and sleet
will take over towards mid evening.

The greatest icing amounts will be along and southeast of a line
from KJVL to KMKE with amounts pushing 0.25 inches near KENW. CIGS
expected to drop to LIFR levels overnight as vsbys drop to IFR
levels. Precip is expected to gradually ease after midnight though
lingering effects from icing are possible.

PC

PREV DISCUSSION... (Issued 334 AM CST Tue Feb 5 2019)

SHORT TERM...

Today...Forecast Confidence Is Medium.

Lingering surface/850 troughing has generated a few flurries. GRB
radar picking up these light returns that are moving southeast.
So will have some of these this morning before lower level ridging
takes hold for the rest of the morning. Expect the extensive
coverage of stratus to gradually decrease though plenty of higher
level cloudiness streaming across ahead of our next weather maker.

There is a fairly pronounced coupled jet signature that evolves
as the day wears on. Not much in the way of mid level vorticity
however isentropic lift increases as low level ridge axis shifts
east and a pronounced southerly flow sets up. Latest model runs
bring QPF deeper into the CWA prior to 00z, so will start the
advisory earlier in the west which will catch the evening rush
there.

Bufkit soundings are interesting to say the least. Definitely
setting up for a potpourri of weather types. Initially there will
be some ice formation with warm layer below 5k feet and then some
refreeze potential underneath. Seeing almost 100 J/kg of elevated
cape rooted around 8k feet.

Tonight...Forecast Confidence Is Medium.

Appears we could be setting up for a real mess continuing this
period as precip continues to overspread all of southern WI. The
potential for saturation in the dendritic growth zone decreases
with time which is setting us up for more of a freezing rain or
sleet scenario with some cold saturated air in the lowest levels.

However it appears this sleet potential decreases with time and
soundings take on more of a pure freezing rain look. In our north
it looks like ice production lasts a little longer so more pure
snow/sleet accums look more likely there. This has not changed
much from prior forecast.

However the qpf amounts have nudged up a bit in the southeast
where amounts are very close to the critical 0.25 inch threshold
for a warning. Question was to pull trigger on a warning now for
Kenosha county or wait for another run. Given how close the QPF
numbers are to an upgrade, would like to hold off an ensure that
the uptick has some continuity before pulling the trigger on a
warning.

Bottom line duration of snow looks least in the southern areas
where warm layer and loss of ice in growth zone complicates precip
types. Longer ice residence time in the northern which allows for
more more snow/sleet accums and less freezing rain there. The
progs suggest precip will start winding down after midnight but
will not adjust the going 12z Wednesday end time at this time as
the effects of icing likely to linger for a bit.

Wednesday Through Thursday Night...Forecast Confidence Is Medium.

Another shot at freezing rain, with some snow and sleet possibly
mixing in across northwestern parts of the area, looks to affect
the area Wednesday night into Thursday. This may have impacts to
the Thursday morning and evening commutes.

Models are showing low pressure undergoing cyclogenesis as it
shifts northeast through the region during this period. There is
rather robust synoptic upward vertical motion with this system
across the area Wednesday night into Thursday.

However, there area still some differences between the
NAM/Canadian and GFS/ECMWF with the low track and subsequent
temperature profiles/precipitation types. The NAM/Canadian models
keep the surface low track across central Illinois into southern
Lower Michigan Thursday, with the GFS/ECMWF taking it further
northwest through southeast Wisconsin into central Lake Michigan.

It is interesting to note that despite the surface low track
differences, these models all take the 850 mb low from near La
Crosse to around or northeast of Green Bay on Thursday. This
allows the warm sector getting into at least the southeast half of
the forecast area. Thus, this gives more confidence that the
GFS/ECMWF solution may pan out, which would give a better shot at
freezing rain across the area Wednesday night into Thursday
morning. The NAM/Canadian do show some freezing rain as well
during this time, with perhaps more of the mix in the northwestern
and far northern parts of the area.

The model certainty output for ice accumulations show a bimodal
distribution of amounts, with one group of raw and blended model
output toward the 25th percentile of ice accumulations, and the
going forecast with WPC and some others toward or above the 75th
percentile. The official forecast is actually near the 90th
percentile, which may indicate the forecast ice accumulations of
0.20 to 0.30 inches for a southwest to northeast swath of the area
Wednesday night into Thursday may be too high. Thus, some
uncertainty here with the ice accumulations.

Given the strong upward vertical motion expected, think that a
period of freezing rain Wednesday night into early Thursday
morning is looking more likely, with a transition to all rain in
the southeast half by later Thursday morning. The other parts of
the area would see a mix of freezing rain and light snow Thursday.

The main impact will be the ice accumulations for Wednesday night
into Thursday, which would cause impacts to the Thursday morning
and possibly evening commutes. Given the uncertainty with how much
in the way of ice accumulations will occur, will hold off on
issuing a headline for this period for now.

Strong cold air advection later Thursday into Thursday night
should bring an end to the precipitation across the area, with
colder and drier air working in. Lows Thursday night should drop
into the single digits above zero across the area.

LONG TERM...

Friday Through Saturday Night...Forecast Confidence Is High.

Models are in good agreement with high pressure moving from the
northern Plains into the region Friday night into Saturday, with
it sliding east Saturday night. This period should bring dry but
cold conditions to the area. Highs Friday may struggle to reach
the 10 to 15 degree range, with lows Friday night dropping into
the single digits below zero away from the lake. Wind chills may
approach the 15 below to 22 below zero range as well. Temperatures
may recover a bit Saturday into Saturday night, as some warm air
advection develops.

Sunday Through Monday...Forecast Confidence Is Medium.

Models are showing a decent 500 mb vorticity maximum shifting east
through the region Sunday into Sunday night. There looks to be
enough deep moisture to bring chances for light snow to the area,
with some accumulations possible. PoPs are a lower than the
previous forecast, but these chances may become higher again if
models maintain consistency with this signal.

Things Monday and beyond start to show large differences with
timing and placement of features, so left Monday with the blended
model PoPs and temperatures for now.

AVIATION(09Z TAF UPDATES)...

MVFR cigs associated with low level thermal trough axis are
expected to scatter out this morning. Meanwhile mid/high clouds
will continue to stream in ahead of the next precip maker.

Expecting a variety of precipitation types later this afternoon
in the western forecast area and then overspreading the rest of
the area this evening. Initially snow and sleet will likely be the
more prevalent precip type early on then freezing rain and sleet
will take over towards mid evening.

The greatest icing amounts will be along and southeast of a line
from KJVL to KMKE with amounts pushing 0.25 inches near KENW. CIGS
expected to drop to LIFR levels overnight as vsbys drop to IFR
levels. Precip is expected to gradually ease after midnight though
lingering effects from icing are possible.

MARINE...

Strong high pressure will continue to ridge in from Canada. The
high will slide to the east while low pressure slowly organizes to
the south of Lake Michigan. This will put the western Great Lakes
under a rather persistent northeast to east today through
Wednesday night.

Eventually, a deepening low pressure system will track from
Illinois into Lower Michigan on Thursday causing winds to back to
the north then northwest as it passes by. Strong and gusty west to
northwest winds will return for Thursday night into Friday night
with gale potential increasing this period for the open waters and
small craft conditions for the nearshore waters.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Wednesday for WIZ051-052-058>060-064>066-070>072.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Wednesday for WIZ046-047-056-057-062-063-067>069.

LM...None.
&&

Update...Davis
Today/Tonight and Aviation/Marine...Davis
Wednesday THROUGH Monday...Wood
Hazardous weather outlook, Feb 5, 3:49 AM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
349 AM CST Tue Feb 5 2019

WIZ046-047-051-052-056>060-062>072-061000-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
349 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory goes into effect starting at 3 PM this
afternoon for south central Wisconsin, and at 6 PM this evening
for southeast Wisconsin. It lingers through 6 AM Wednesday
morning. Light snow will spread into the area, quickly mixing
with and changing to a combination of sleet and freezing rain
during the evening and lingering overnight.

The main impact will be the ice accumulations, especially over
far southeast Wisconsin, where amounts of up to 1/4 inch are
possible. This will impact the evening commute, and possibly the
early morning commute on Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of freezing rain is looking more likely for
Wednesday night into Thursday evening. It may mix with sleet and
snow over northern portions of the area. Parts of southeast
Wisconsin may see a change to all rain Thursday morning into the
afternoon. Ice accumulations may reach up to 1/4 inch in parts of
the area. Impacts to travel are possible Wednesday night into
Thursday evening.

The risk for ice jams and possible localized river flooding will
continue this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of ice,
sleet and snow accumulations will be appreciated.

LMZ643>646-061000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
349 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Small Craft Advisory may be needed for brisk winds and high
waves later Thursday into Friday night, as low pressure tracks
across the Great Lakes region.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-061000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
349 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Brisk winds and high waves will likely occur for later Thursday
through Friday night, as low pressure tracks across the Great
Lakes region. Wind gusts could approach gale force. Heavy
freezing spray may also occur Thursday night into Friday night.

Wood
www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Iowa

When
February 5, 3:00 PM CST to 10:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Lafayette

When
February 5, 3:00 PM CST to 10:00 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Sauk

When
February 5, 3:00 PM CST to 10:00 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Columbia

When
February 5, 4:00 PM CST to 11:00 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Dane

When
February 5, 4:00 PM CST to 11:00 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Green

When
February 5, 4:00 PM CST to 11:00 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Green Lake

When
February 5, 4:00 PM CST to 11:00 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Marquette

When
February 5, 4:00 PM CST to 11:00 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Dodge

When
February 5, 5:00 PM CST to 11:59 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Fond du Lac

When
February 5, 5:00 PM CST to 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Rock

When
February 5, 5:00 PM CST to 11:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Jefferson

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Kenosha

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred. Some power outages.

Winter Weather, Racine

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred. Some power outages.

Winter Weather, Milwaukee

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Ozaukee

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Sheboygan

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Walworth

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Washington

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

Winter Weather, Waukesha

When
February 5, 6:00 PM CST to 11:59 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Up to one half inch of sleet accumulation and a tenth of an inch of ice accumulation occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812311, 812315, 812320, 812305, 812306, 812309, 812310, 812316, 812307, 812308, 812319, 812312, 812313, 812314, 812317, 812318, 812321, 812322, 812323, 812324.